MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0615
Medical Device Problem Codes Detachment Of Device Component (1104); Migration or Expulsion of Device (1395); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Codes Sedation (2368); Ventilator Dependent (2395); Device Embedded In Tissue or Plaque (3165)
Date of Event 12/16/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device is implanted in the patient, however, the pusher assembly is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra coils 400 (pc400's).During the procedure, after advancing and deploying a pc400 in the aneurysm, the physician decided to reposition it.While attempting to reposition the pc400, the physician noticed that the pc400 had unintentionally detached.The physician then attempted to use saline to flush the detached pc400 into the aneurysm; however, it was unsuccessful and the pc400 migrated out of the aneurysm and partially occluded the mca.Next,the physician attempted to use a snare device to remove the detached pc400 from the mca; however, retrieval of the detached pc400 was unsuccessful as well.Therefore, the procedure was ended at this point, and the patient was transferred to the intensive care unit with hemodynamic instability.The patient continues with ventilator support and is under sedation, and is considered stable and has pneumonia as of (b)(6) 2017.
 
Additional Manufacturer Narrative
Results: the pet lock on the proximal end of the coil was intact.The pc400 pusher assembly was kinked approximately 5.0 cm from the proximal end of the pusher assembly.The proximal constraint sphere was present inside the distal detachment tip (ddt); the stretch resistant wire (sr wire) was fractured and visible inside the proximal constraint sphere.Conclusions: evaluation of the device revealed the sr wire was fractured inside the proximal constraint sphere.This type of damage is likely a result of forceful attempts to retract the embolization coil against resistance.The root cause of the resistance could not be determined.Repeated attempts to place and reposition the coil likely contributed to the eventual failure of the sr wire.Further evaluation revealed the pusher assembly was kinked.This damage is likely incidental and likely occurred during packaging for return to penumbra facilities.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
The following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #02 mfr report:3005168196-2017-00069.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6255038
Report Number3005168196-2017-00069
Device Sequence Number665194
Product Code HCG
UDI-Device Identifier00814548010885
UDI-Public00814548010885
Combination Product (Y/N)Y
Initial Reporter CountryGT
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/18/2016
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/09/2023
Device Catalogue Number4004C0615
Device Lot NumberF66896
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2017
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/18/2016
Supplement Date Received by ManufacturerNot provided
01/14/2005
Initial Report FDA Received Date01/16/2017
Supplement Report FDA Received Date05/31/2017
05/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age68 YR
Date Report Sent to FDA01/01/2005